Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2024, 4:31 AM CDT for 5 counties in Florida. It was in force for 89 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 4:31 AM CDT (09:31 UTC)
- Expired
- May 17, 2024, 6:00 AM CDT
- In force
- 89 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Liberty County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 92 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:01 AM CDT | TSTM WND GST 71 | 3 Sse Saint Joseph Stat, FL | Ambient station gusted to 71 mph. |
| May 17, 5:02 AM CDT | TSTM WND GST 87 | 3 S Saint Joseph State, FL | Ambient station gusted to 87 mph. |
| May 17, 5:06 AM CDT | TSTM WND DMG | Port Saint Joe, FL | Downed cable lines in Port St. Joe. |
| May 17, 5:07 AM CDT | TSTM WND GST 62 | 1 Ese Indian Pass, FL | Ambient station gusted to 62 mph. |
| May 17, 5:11 AM CDT | MARINE TSTM WIND 40 | 1 Se Beacon Hill, FL | Weatherstem station at FSWN Gulf Veterans Memorial Park. |
| May 17, 5:11 AM CDT | MARINE TSTM WIND 53 | 1 Nw Ward Ridge, FL | Port St Joe Elementary School Weatherstem gusted to 53 mph. |
| May 17, 5:13 AM CDT | TSTM WND GST 74 | 5 Sse Saint Joseph Stat, FL | Ambient station gusted to 74 mph. |
| May 17, 5:15 AM CDT | TSTM WND DMG | 3 S Saint Joseph State, FL | Porch screens ripped apart, Doors mechanisms torn, Dead trees broken, Light debris scattered. |
| May 17, 5:20 AM CDT | MARINE TSTM WIND 39 | 3 W Indian Pass, FL | Mesonet station 1680W Fswn Gulf County Salinas Park. |
| May 17, 5:25 AM CDT | TSTM WND GST 70 | Apalachicola Airport, FL | |
| May 17, 5:25 AM CDT | MARINE TSTM WIND 60 | Franklin Eoc, FL | Franklin EOC Weatherstem gusted to 60 mph along the coast. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 9.5 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1868 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
783
WUUS52 KTAE 170931
SVRTAE
FLC005-037-045-077-129-171100-
/O.NEW.KTAE.SV.W.0113.240517T0931Z-240517T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
531 AM EDT Fri May 17 2024
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Gulf County in the Panhandle of Florida...
Southeastern Bay County in the Panhandle of Florida...
Southern Wakulla County in Big Bend Florida...
Southern Liberty County in Big Bend Florida...
Franklin County in Big Bend Florida...
* Until 700 AM EDT/600 AM CDT/.
* At 531 AM EDT/431 AM CDT/, severe thunderstorms were located along
a line extending from 17 miles south of Panama City Beach to 55
miles southwest of Port St. Joe, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, St George Island, Port St.
Joe, Mexico Beach, Wewahitchka, Tyndall Air Force Base, Franklin,
Sopchoppy, Honeyville, Royal Bluff, Allanton, St George Island St
Pk, Cape San Blas, Beverly, Panacea, Overstreet, Medart, and Davis
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.
&&
LAT...LON 2960 8524 2963 8537 2996 8553 3010 8547
3013 8422 2986 8429 2981 8450 2963 8473
2952 8505
TIME...MOT...LOC 0931Z 266DEG 46KT 2995 8586 2931 8602
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVD3 follow-up statements
528
WWUS52 KTAE 171003
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
603 AM EDT Fri May 17 2024
FLC005-171012-
/O.CAN.KTAE.SV.W.0113.000000T0000Z-240517T1100Z/
Bay FL-
603 AM EDT Fri May 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 2960 8524 2963 8537 2989 8547 2995 8536
3012 8422 2986 8429 2981 8450 2963 8473
2952 8505
TIME...MOT...LOC 1002Z 271DEG 47KT 2985 8539 2923 8552
$$
FLC037-045-077-129-171100-
/O.CON.KTAE.SV.W.0113.000000T0000Z-240517T1100Z/
Gulf FL-Wakulla FL-Liberty FL-Franklin FL-
603 AM EDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM
EDT/600 AM CDT/ FOR SOUTHERN GULF...SOUTHERN WAKULLA...SOUTHEASTERN
LIBERTY AND FRANKLIN COUNTIES...
At 602 AM EDT/502 AM CDT/, severe thunderstorms were located along a
line extending from near Port St. Joe to 46 miles southwest of
Apalachicola, moving east at 55 mph. A wind gust of 71 mph was
measured near Cape San Blas.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Carrabelle, Eastpoint, Apalachicola, St George Island, Port St. Joe,
Mexico Beach, Franklin, Sopchoppy, Royal Bluff, St George Island St
Pk, Cape San Blas, Beverly, Panacea, Medart, Simmons Bayou, Liveoak
Island, Curtis Mill, Saint Joe Beach, Fort Gadsden, and Nine Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 2960 8524 2963 8537 2989 8547 2995 8536
3012 8422 2986 8429 2981 8450 2963 8473
2952 8505
TIME...MOT...LOC 1002Z 271DEG 47KT 2985 8539 2923 8552
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
42-DVD953
WWUS52 KTAE 171043
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
643 AM EDT Fri May 17 2024
FLC045-077-129-171053-
/O.CAN.KTAE.SV.W.0113.000000T0000Z-240517T1100Z/
Gulf FL-Wakulla FL-Liberty FL-
643 AM EDT Fri May 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GULF...SOUTHERN
WAKULLA AND SOUTHEASTERN LIBERTY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
&&
LAT...LON 2962 8500 2979 8500 2999 8496 3000 8452
2998 8452 3000 8446 2997 8445 2999 8444
2997 8435 3000 8436 3000 8438 2999 8438
3000 8439 3001 8438 3001 8435 2986 8429
2981 8450 2964 8472 2956 8492 2956 8493
TIME...MOT...LOC 1043Z 269DEG 50KT 2981 8484 2929 8481
$$
FLC037-171100-
/O.CON.KTAE.SV.W.0113.000000T0000Z-240517T1100Z/
Franklin FL-
643 AM EDT Fri May 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM EDT
FOR FRANKLIN COUNTY...
At 643 AM EDT, severe thunderstorms were located along a line
extending from near Eastpoint to 26 miles south of St George Island,
moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Carrabelle, St George Island, Eastpoint, Apalachicola, Franklin,
Carrabelle Beach, Alligator Point, Buck Siding, Saint Teresa, Turkey
Point, Bald Point, Royal Bluff, Mcintyre, High Bluff, Yent Place, St
George Island St Pk, Beverly, Green Point, Lanark Village, and
Creels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tallahassee.
&&
LAT...LON 2962 8500 2979 8500 2999 8496 3000 8452
2998 8452 3000 8446 2997 8445 2999 8444
2997 8435 3000 8436 3000 8438 2999 8438
3000 8439 3001 8438 3001 8435 2986 8429
2981 8450 2964 8472 2956 8492 2956 8493
TIME...MOT...LOC 1043Z 269DEG 50KT 2981 8484 2929 8481
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
42-DVD586
WWUS52 KTAE 171050
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
650 AM EDT Fri May 17 2024
FLC037-171100-
/O.EXP.KTAE.SV.W.0113.000000T0000Z-240517T1100Z/
Franklin FL-
650 AM EDT Fri May 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY WILL EXPIRE AT
700 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.
&&
LAT...LON 2962 8500 2979 8500 2999 8496 3000 8452
2998 8452 3000 8446 2997 8445 2999 8444
2997 8435 3000 8436 3000 8438 2999 8438
3000 8439 3001 8438 3001 8435 2986 8429
2981 8450 2964 8472 2956 8492 2956 8493
TIME...MOT...LOC 1050Z 266DEG 46KT 2982 8476 2930 8473
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:04 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 17, 2:04 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
304 AM EDT Fri May 17 2024
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...
.NEAR TERM...
(Today and tonight)
Issued at 213 AM EDT Fri May 17 2024
Right off the bat this morning, an impressive squall line is racing
eastward along the northern Gulf coast towards the forecast area.
Wind gusts in excess of 80 mph were measured earlier with this line
in the New Orleans area. While the line may weaken some given a
little lower instability in our neck of the woods, we can't rule out
some severe weather early this morning, mainly along the panhandle
and big bend coast where instability is greatest. Farther to the
north, a large area of stratiform rain exists, and we'll have to
watch for wake low development as well this morning which could
result in gusty winds to the north of the main squall line.
The convective evolution this morning will affect what happens this
afternoon and tonight in terms of additional shower and thunderstorm
development, and confidence is low on exactly what will play out.
The general consensus is for new development to occur across the
northwest portions of the forecast area later this afternoon.
Highs today may be held down a couple of degrees due to cloud cover,
and we're generally expecting 80s across the board. Overnight lows
tonight will be muggy, mainly in the 70s.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 213 AM EDT Fri May 17 2024
Uncertainty remains high through the short period as a lot of
what happens in this period, especially through the day on
Saturday, will depend on how convection evolves through Friday and
overnight into Saturday morning to our west. Elevated
southwesterly flow will be firmly entrenched over the forecast
area into Saturday as the next, possibly last, shortwave in the
southwesterly flow will be approaching by daybreak. The timing of
this wave will help determine how far west favorable forcing and
instability develop through the morning and afternoon hours.
Further complicating matters will be the eastward progression of a
potential MCS (organized complex of storms) in the morning.
Should this MCS plow through quickly ahead of the upper level
shortwave, it is possible this could lower severe probs for our
afternoon severe threat. With a slower shortwave/MCS and
sufficient shear of 40 to 50 knots in place, we will likely
realize some severe potential amongst the relatively large mid-
level lapse rates and modest instability. More organized storms in
this environment will likely bring a greater wind potential. With
the steeper lapse rates, large hail is also possible, but confidence
is lower in that threat materializing. A brief tornado can't be
ruled out either but with low-level shear fairly low and very weak
turning in the low-level hodographs, the damaging wind and hail
threat will be the main hazards folks this weekend need to be
monitoring.
Widespread showers, in addition to scattered severe storms,
continue into the evening hours but a general downtrend in severe
weather should begin to develop as the forcing moves east and
instability wanes. However, with one last shortwave passage left, isolated
severe storms remain possible overnight Saturday into early
Sunday.
The trough pushes through Sunday with cooler temperatures aloft
moving in. While the severe threat will be noticeably lower and
east compared to Saturday's event, our GA counties along the I-75
corridor and down into the southeast Big Bend could see strong,
possibly severe, storms given the favorable temperatures aloft
and remnant instability.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 213 AM EDT Fri May 17 2024
Upper level ridge settles in as the trough from the weekend moves
out. A quieter and drier pattern is forecast through much of next
week. This pattern should lead to a warm up in temperatures with
highs back in the low 90s by Tuesday and Wednesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 155 AM EDT Fri May 17 2024
A squall line of thunderstorms approaching from the west could
impact ECP early this morning. Otherwise, showers and gusty winds
with ceilings fluctuating between VFR and MVFR are expected around
TLH and DHN later this morning. For this afternoon, scattered to
numerous showers and thunderstorms are expected near DHN and ABY.
&&
.MARINE...
Issued at 213 AM EDT Fri May 17 2024
South and southwesterly flow will prevail through the weekend with
periods of advisory level conditions possible. The first being
this morning as a complex of thunderstorms moves over area waters
and a potential wake low (bringing with it strengthened southerly
flow) develops. These winds could last up to 6 to 9 hours
producing higher winds and seas. Large scale southerly flow
decreases some Saturday, which will lead to borderline
cautionary/advisory level conditions with trends continuing into
Sunday and the upcoming week. Showers and thunderstorm chances
will be elevated through the weekend, especially Saturday
afternoon/evening as the main upper level system pushes through.
&&
.FIRE WEATHER...
Issued at 213 AM EDT Fri May 17 2024
For today and Saturday, multiple clusters of thunderstorms are
likely to cross the area, with the heaviest rain and greatest
potential for severe storms coming on Saturday. Behind the front on
Sunday afternoon, the air mass will start to dry out. High afternoon
dispersion is forecast over inland districts on Sunday afternoon due
to a deep mixed layer and moderate westerly transport winds.
&&
.HYDROLOGY...
Issued at 213 AM EDT Fri May 17 2024
The Ochlockonee and upper portions of the Withlacoochee Rivers
have crested or will crest in the next 24 to 36 hours. After the
crests, gradual reductions should continue. However, more rain is
on the way this week with widespread rainfall amounts of 1 to 2
inches. These amounts on their own shouldn't cause additional
issues but localized higher amounts could cause further rises on
already elevated rivers.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 86 74 86 70 / 50 20 80 50
Panama City 83 73 82 70 / 80 30 80 40
Dothan 84 71 78 67 / 60 50 90 30
Albany 85 71 82 67 / 60 50 90 40
Valdosta 88 74 87 69 / 30 30 80 60
Cross City 87 73 87 70 / 40 0 60 70
Apalachicola 82 75 82 72 / 80 10 70 50
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Sunday night for FLZ108-112-
114-115.
GA...None.
AL...None.
GM...Small Craft Advisory from 6 AM EDT /5 AM CDT/ this morning to 3
PM EDT /2 PM CDT/ this afternoon for GMZ750-752-755-770-772-
775.
&&
NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...DVD
MARINE...Dobbs
FIRE WEATHER...DVD
HYDROLOGY...DobbsIn the hours before
Local storm report, May 17, 1:03 AM CDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
203 AM EDT Fri May 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM Tornado 2 SSW Lamont 30.35N 83.83W
05/10/2024 Jefferson FL NWS Storm Survey
A tornado touched down in far eastern
Jefferson county and moved through most of
southern Madison county. EF0 tree damage was
confirmed in Jefferson county with EF1
damage in Madison county.
0802 AM Tornado 7 SE Lee 30.35N 83.21W
05/10/2024 Madison FL NWS Storm Survey
End point of EF1 tornado that moved through
southern Madison county.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:59 AM CDT | Small Craft Advisory | TAE | 9 hr | |
| May 17, 2:47 AM CDT | Special Marine Warning | TAE | 3 hr | |
| May 17, 4:09 AM CDT | Special Marine Warning | TAE | 3 hr | |
| May 17, 7:10 AM CDT | Special Marine Warning | TAE | 35 min | |
| May 17, 7:14 AM CDT | Special Weather Statement | TAE | Dixie | 46 min |
| May 17, 2:15 PM CDT | Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 6 more | 25 hr |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 89 min |
| May 17, 3:56 PM CDT | Tornado Warning | TAE | Walton | 34 min |
| May 17, 4:25 PM CDT | Tornado Warning | TAE | Holmes, Walton | 35 min |
| May 17, 5:06 PM CDT | Tornado Warning | TAE | Holmes | 24 min |
| May 17, 5:07 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 83 min |
| May 17, 5:39 PM CDT | Tornado Warning | TAE | Holmes, Jackson, Washington | 36 min |
| May 17, 5:50 PM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Walton, Washington | 3 hr |
| May 17, 6:12 PM CDT | Tornado Warning | TAE | Jackson | 33 min |
| May 17, 6:22 PM CDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty, Washington | 68 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Walton, Washington | 64 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.